Alert archive / California / Heat Advisories in 2021

Heat Advisory 3, NWS Reno, NV

June 30, 20214 counties in California; 4 counties in Nevada

NWS Reno, NV issued this heat advisory at Jun 30, 2021, 3:10 AM PDT for 4 counties in California; 4 counties in Nevada. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2021, 3:10 AM PDT (10:10 UTC)
Expired
Jun 30, 2021, 8:06 PM PDT
In force
17 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3594 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS75 KREV 301010
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
310 AM PDT Wed Jun 30 2021

CAZ070-071-NVZ004-005-010500-
/O.CAN.KREV.EH.W.0001.000000T0000Z-210701T0500Z/
/O.NEW.KREV.HT.Y.0003.210630T1010Z-210701T0500Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, 
and Gerlach
310 AM PDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...EXCESSIVE HEAT WARNING IS CANCELLED...

* CHANGES...Excessive Heat Warning downgraded to a Heat Advisory.

* WHAT...Temperatures 96-102 degrees expected during the afternoon
  hours below 5000 feet.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, 
  Surprise Valley California, Western Nevada Basin and Range 
  including Pyramid Lake and Northern Washoe County.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

* ADDITIONAL DETAILS...The combined heat and mild overnight lows
  will yield heat impacts to sensitive populations, those exposed
  to the afternoon sun for long periods of time, and to those who
  do not have adequate home cooling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NVZ001-003-301115-
/O.CAN.KREV.EH.W.0001.000000T0000Z-210701T0500Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, and Virginia City
310 AM PDT Wed Jun 30 2021

...EXCESSIVE HEAT WARNING IS CANCELLED...

Dangerously hot conditions are not expected areawide today.
Therefore, the Excessive Heat Warning is cancelled. Localized 
elevated heat risks will remain, especially for those sensitive 
to heat.

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
362 
WWUS75 KREV 010306
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
806 PM PDT Wed Jun 30 2021

CAZ070-071-NVZ004-005-010415-
/O.CAN.KREV.HT.Y.0003.000000T0000Z-210701T0500Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, 
and Gerlach
806 PM PDT Wed Jun 30 2021

...HEAT ADVISORY IS CANCELLED...

The hottest conditions have ended but above average temperatures 
will persist through the Independence Day Weekend and into next 
week. Therefore safety precautions may still be needed, 
especially for those most sensitive to heat illnesses.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this heat advisory went out at Jun 30, 3:04 AM PDT, 6 minutes earlier.

Area forecast discussion, Jun 30, 3:04 AM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service Reno NV
304 AM PDT Wed Jun 30 2021

.SYNOPSIS...

Above normal temperatures continue into the weekend. Increased
moisture from the Gulf of California will bring appreciable chances
for showers and thunderstorms each day through Saturday. Drier air
and westerly breezes look to return next week.

&&

.DISCUSSION...

HOT TEMPERATURES CONTINUE THROUGH THE HOLIDAY WEEKEND:

Temperatures will begin to decrease marginally as the upper-level
ridge responsible for the record heat wave over the Pacific
Northwest lifts northeast into Alberta-Saskatchewan and another
upper ridge located over the Central Plains shifts near the Four
Corners region. Temperatures will still be in the upper 90s to
triple digits across the lowest valleys of western Nevada and
upper 80s to low 80s for Sierra valleys. Widespread heat risks
begin to decrease today--although radiative cooling will be
limited, keeping overnight lows warmer than normal. Therefore the
Excessive Heat Warning was downgraded to a Heat Advisory through
this evening.

Heat health risks for sensitive groups could continue into the
Independence Day weekend as afternoon highs linger in the upper
90s to low 100s in the lower valleys of western Nevada and 80s in
most of the Sierra valleys. Cloud cover from thunderstorms may
mitigate afternoon high temperatures and increase overnight lows
compared to what is in the forecast.

* Continue to hydrate, stay in air-conditioned buildings, limit your
  exposure to the sun, and check on relatives and neighbors. Never
  leave young children or pets unattended in a vehicle.

THUNDERSTORMS BECOMING THE MAIN WEATHER THREAT THROUGH SATURDAY:

Southeasterly mid-level flow along the edge of the ridge over the
Rockies/Four Corners will continue to advect subtropical moisture
northward into western Nevada and the Sierra through Saturday.
Convection will continue to entrain mid-level moisture into the
boundary layer each afternoon and evening contributing to the
already increased PWATs. This increased moisture will enhance
thunderstorm coverage and chances each day areawide through
Saturday.

* If you have outdoor plans this Independence Day weekend, have a
  plan B and quick access to shelter if thunder roars.

Light deep-layer flow and high freezing levels may cause localized
flash flooding beneath stronger thunderstorm cores. Keep an eye on
recent burn scars and steep terrain for rapid debris flows near
thunderstorm cores. Thunderstorms will also produce strong outflow
winds, hail, big temperature drops, and possibly some new fire
starts. For more information on the impacts to the fire weather
community, see the fire weather section below.

DRYING POSSIBLE BY EARLY NEXT WEEK:

By Sunday, a trough may begin to approach the West Coast, allowing
more stable-dry southwest flow to develop across northern California
and northwest Nevada. This could either push thunderstorms out of
the region or at least contain them to areas near and south of US
50. Afternoon breezes may begin to increase as early as Sunday,
which could create choppy conditions on area lakes toward the end of
the Independence Day weekend.

-Johnston

&&

.AVIATION...

Temperatures will ease the rest of the week as the upper ridge
shifts east and moisture/cloud cover increase.

Thunderstorms chances will focus on an area from Reno-Pyramid Lake,
and over much of Storey-Lyon counties southward to the Eastern
Sierra. Chance of thunderstorms include 40% at KMMH, 15-20% at
KTVL/KTRK and 30% at KCXP/KRNO. Isolated thunderstorms will be
possible across much of western NV as well.

Strong and erratic outflow winds to 40 kts will be possible with any
storms with a short period of larger scale outflow winds (gusts to
30 kts) pushing out from the eastern Sierra into western NV early to
mid evening (roughly 00Z-04Z). Like Tuesday, these strong outflows
may produce areas of blowing dust across the Basin and Range,
possibly impacting KNFL/KLOL. Hohmann

&&

.FIRE WEATHER...

Thunderstorms continue through the end of the week and turn
increasingly wet. A few fire starts are always possible with
lightning, but the bigger threat will be heavy rainfall and possible
debris flows on local burn scars.

Simulations are showing drier southwest winds and a decrease in
storms sometime early next week. Dry winds after a few days of
lightning may allow hold-over fires to emerge. Best advice for now,
be prepared for a extended period of thunderstorms through the
weekend followed by drying and a return to the afternoon/evening
zephyr breezes next week.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 10 PM PDT this evening NVZ004-005.

CA...Heat Advisory until 10 PM PDT this evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:50 PM PDTSpecial Weather StatementREVAlpine3 hr
Jun 30, 1:24 PM PDTSpecial Weather StatementREVAlpine, Mono111 min
Jun 30, 2:36 PM PDTAreal Flood AdvisoryREVMono114 min
Jun 29, 6:03 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey117 min
Jun 29, 8:09 PM PDTDust Storm AdvisoryREVChurchill, Pershing2 hr
Jun 29, 8:57 PM PDTDust Storm WarningREVChurchill, Pershing3 hr
Jun 30, 2:48 PM PDTSpecial Weather StatementREVStorey42 min
Jun 30, 3:42 PM PDTSpecial Weather StatementREV48 min
Jun 30, 3:51 PM PDTAreal Flood AdvisoryREVWashoe4 hr
Jun 30, 4:47 PM PDTDust Storm AdvisoryREVChurchill, Pershing, Washoe118 min
Jun 30, 4:58 PM PDTAreal Flood AdvisoryREVDouglas, Lyon112 min

Nearby

Heat Advisories in California, 2021Heat Advisories in Nevada, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.